Australia - In 2004, the Australian Adverse Reactions Advisory Committee (ADRAC) published a statement on the use of SSRI antidepressants in children and adolescents in view of evidence that use of these agents in these age groups was associated with an increased risk of suicidality, including suicidal ideation, suicide attempts and self-harm events (1). SSRIs are not registered for the treatment of depression in those less than 18 years of age, and neither are any other antidepressants.
Recently, ADRAC conducted a review of the evidence of suicidal thoughts and behaviour associated with the use of SSRIs in adults. The SSRI antidepressants included are citalopram, escitalopram, fluoxetine, fluvoxamine, paroxetine and sertraline, and the related medicine, venlafaxine. The Committee concluded that, in most adult patients, SSRIs in the treatment of depression are beneficial or cause no harm. However, it was noted that individual case reports, including some describing dechallenge and rechallenge, support an association between SSRI use and new onset suicidality (2, 3). When this syndrome occurred it tended to develop soon after introduction of an SSRI, or an increase in the dose and to be associated with akathisia, agitation, nervousness and anxiety. The effect often persisted with continuing treatment. Similar symptoms can follow withdrawal of the SSRI.
Because of the risk of suicidal ideation and behaviour in both adults and children being treated for major depression and other psychiatric disorders, the TGA has recently required the sponsors of antidepressants, including the SSRIs, to update their Australian product information with appropriate warnings. The warnings provide the following advice:
• Worsening of depressive symptoms and emergence of suicidality may occur with treated or untreated depressive illness;
• Patients should be closely monitored for suicidality in the first weeks of treatment, and if there is a change in dose (up or down);
• Consideration should be given to changing or discontinuing therapy if worsening of symptoms persists or emergence of suicidality occurs with treatment;
• Patients and caregivers should be advised to monitor for worsening illness, suicidal or self-harm-related thoughts and behaviour and advised to seek medical assistance immediately should these occur.
Extracted from the Australian Adverse Drug Reactions Bulletin, Volume 24, Number 4, August 2005
1. ADRAC. Use of SSRI antidepressants in children and adolescents. Aust Adv Drug Reactions Bull 2004;23:22.
2. Healy D, Whitaker C. Antidepressants and suicide: risk-benefit conundrums. J Psychiatry Neurosci 2003;28:331-7.
3 Breggin PR. Suicidality, violence and mania caused by selective serotonin reuptake inhibitors (SSRIs): a review and analysis. Intern J Risk & Safety in Medicine 2003/ 2004;16:31-49.
4. Jick H, Kaye JA, Jick SS. Antidepressants and the risk of suicidal behaviors. J Amer Med Assoc 2004;292:338-43.